A colleague asked me about treatment for tardive dyskinesia and I thought I’d share my answer. Experts have reached different conclusions from the available evidence (e.g., here vs. here). Here is a rough outline as I see it.
- Make sure it is tardive dyskinesia. You’re looking for involuntary, rhythmic stereotypies at about 0.5-1.0 Hz. They may be suppressible with effort but sometimes are not noticed by the patient. Any body part can be affected, but TD manifests most often in the mouth, tongue and jaw. Other tardive movements occur—certainly dystonia, possibly chorea or tics—but they have their own differential diagnosis and may have different treatments, especially tardive dystonia. A movement disorders specialist can be consulted when the phenomenology is not typical.
- Anticholinergics worsen TD, so stop them if possible.
- If the patient does not need an antipsychotic, stop all antipsychotics. Most patients with major depression or bipolar disorder can be managed without them. TD may worsen briefly when antipsychotics are withdrawn (this phenomenon has been called withdrawal dyskinesia). TD may be permanent, but sometimes the TD will stop or substantially improve within a few months, and at least you will not be worsening the situation. This advice does not apply in the rare patient with a short life expectancy, in whom it may be appropriate to try increasing the dose of the antipsychotic to cover the symptoms.
- In patients who need antipsychotics, those who may benefit from clozapine generally should be switched to it. Not only does clozapine not carry a meaningful risk of causing tardive dyskinesia itself, but it may also improve symptoms of existing TD without adding other specific treatment. Again, TD may worsen temporarily with cessation of the higher-potency agent. However, not all patients are appropriate candidates for clozapine.
- If the TD doesn’t bother the patient, and he’s no longer taking a neuroleptic, make sure you have a clear and sensible treatment goal.
- One of the two new VMAT2 inhibitors is probably the next best approach for many patients. Those are valbenazine and deutetrabenazine, and the FDA has approved them for TD. Read the prescribing information.
- A host of other treatments have been tried, with some success. Cochrane reviews discuss the evidence for several of these. There have been numerous trials of vitamin E, but its effect is at best modest, and I usually don’t bother with it. Melatonin has also been tried. The following are notable, and may appropriately precede a VMAT2 inhibitor in some patients.
- Vitamin B6, at a final dose of 400mg/day, has been shown to improve neuroleptic-induced parkinsonism and TD in some cases.
- Male patients could consider a trial of Tarvil. This is a medical food consisting of branched-chain amino acids (BCAAs). It is no longer on the market, but a compounding pharmacy could make it up from inexpensive ingredients, or one could try off-the-shelf combinations with other (untested) ratios of BCAAs.
- Insulin may be considered, especially in patients who need better glycemic control anyway. Evidence for efficacy is modest but one randomized, controlled trial with low-dose insulin showed benefit.
- High-dose buspirone has been advocated, and was fairly well tolerated and seemed effective in an open-label trial.
- Botulinum toxin injections may be a reasonable therapeutic strategy in selected patients whose symptoms are limited to a small number of muscles. This should be done by someone with substantial experience with the procedure.
- The newer VMAT2 inhibitors have largely supplanted older presynaptic dopamine depleting agents with a less favorable side effect profile, but rarely one may resort to reserpine and/or alpha-methyl-para-tyrosine (metyrosine), with careful monitoring of side effects.
Consult your doctor for personalized treatment recommendations. Best treatment changes with time.
Updated 31 July 2018 (vitamin E, insulin, buspirone).
7.e. botulinum toxin injections may be a reasonable therapeutic strategy in selected patients whose symptoms are limited to a small number of muscles. This should be done by someone with substantial experience with the procedure.
Updated 26 March 2019 (non-stereotypic tardive phenomena, added refs to 2 dueling reviews, and minor edits)
My 51 yr old son contracted severe Tardive Dyskinesia, his VA Dr offered 200iu Vit E. I told her that Vit E should be used in higher dosage and eventually reach 1600 IU. The Dr replied as if it was totally wrong and to high a dosage. I then gave my son a formula consisting of: 1 BCAA (Branch chain amino acid) 3X daily and 200mg B6 daily in divided dosage for 1 week. Second week increase was: 2BCAA pills 3X daily and 400mg B6 divided dosage ( 1 B6 morning and afternoon, 200 mg B6 at night. Note: BCAA must be taken on an empty stomach.
Once TD is significantly reduced then continue above format for 90 more days to ensure no relapse. I think after approx. , 6 weeks his TD was significantly better and he could go into the public and his agoraphobia was also greatly reduced. Joseph Arsanis
Please see my other comment below. Would love to connect with you!
Dear Joseph Arsanis
I have tardive dyskinesia and benefit from vitamin bc 300 mg. However, I’ve heard that if you take that dose for more than a year it can lead to nerve damage. How is it going with your son? Is he still on bc vitamin or has he stopped it without relapse of his symptoms?
I hope the best for you!
Best Ole Jensen, Denmark
Dear Joseph Arsanis
How is it going with your son?
Can you stop taking b6 without a relapse?
I hope the best for you!
BCAAs have been shown to help with TD (see comments above about Tarvil). I commented above about vitamin E.
Would love to get in touch with you! My 14 yo daughter has TD. We are just starting BCAA (among other things). I didn’t know it needed to be taken on an empty stomach. You can reach out to me on Facebook under: Tanya Heyman Zivin
Hi young lady, I am sorry for not contacting you earlier however I was never notified that you wanted to contact me. I will reach out to you. Joseph Arsanis, reg: Tardive Dyskinesia . 4/25/21. I to am on Facebook.
Note, BCAAs (Tarvil) was only shown to work in men.
Thank you very much for sharing this information. I always used to wonder if there are any side effects of using bcaa supplement as my trainer just recently advised me to start using bcaa supplements during my workout. This article did solve all my doubts and hoping to gain benefits as listed by you.
Someone asked about what the formula was for Tarvil. The formula from the original Am J Psychiatry paper was this: “branched-chain amino acids formulation (with a ratio of valine to isoleucine to leucine of 3:3:4).” A compounding pharmacy can make that, or one could try whatever similar BCAA product the local health food store carries (it may or may not work quite as well but would probably be easier and cheaper).
I’ve had TD for 20+ years. Having luck with BCAA in capsule form 4 pills once a day as directed on the bottle. Also as needed3-5 grams vitamin C and or 10 to20 mg melatonin not more then once a day. It is important to find the right dose for you my dosage regime may be different. It is a difficult problem but from what i have seen there is hope. It seems I’ve tried most everything, prayer may help to.
Dear Kevin Black
I have succes treating td with 400 mg vitamin b, but I am concerned that I will develop neuropathy, if I continue on that dosage. I found a case study with a patient who took vitamin b for 6 months, and when she stopped, there was no relapse of td even after 18 months. Have you any experience about similar cases, or is it necessary to take vitamin b for the rest of your life?
I hope you see my post and have time to anwer it.
All my best
I believe that higher doses have caused problems. If I remember correctly, 300mg per day was the highest dose tested in the controlled trial. I don’t think anyone knows the answer to your question about relapse, but my judgement at the moment is that if you have stopped dopamine antagonists, any treatment for TD could be reasonably stopped every year or so since the underlying condition may have improved, making further treatment unnecessary. Check with your physician. Best wishes.
I have Tardive Dyskinesia sine two and half years. Could you suggest me dose of Vitamin B6? Currently I am not taking any medication.
Check with your doctor and take the above post with you. The research study quoted pushed up to 400mg/d.
Thank you for all the info you have provided regarding TD. I was diagnosed 5 months after discontinuing 5 mg of Abilify for depression. I was also on Wellbutrin and lithium, all of which provided me with little relief from depression. I have weaned off everything except 350. Mg of lithium. Do you know of any medications that will not aggravate my TD but will give me relief from depression?
From what I read online they all increase TD symptoms. I am considering TMS.
Older antidepressant medications (e.g. imipramine) had strong anticholinergic activity, which will temporarily worsen TD. I wouldn’t be surprised if bupropion did temporarily. Otherwise I am not aware of any strong evidence that any of the currently frequently used antidepressants worsen TD (excluding antipsychotic drugs approved for adjunctive treatment together with an antidepressant). So go ahead and take care of the depression.
Here’s a nice recent review that mentions several other options. https://pubmed.ncbi.nlm.nih.gov/32720245/